My 12 year old son was diagnosed with bipolar yesterday. He started taking Abilify 2 mg this morning at 6:30 am with his loratadine and vitamin. He's slept off an on all day, when awake he was always wanting to eat like he was starving. He was happy but bouncy. He also takes 40 mg Prozac at night for depression plus 50 mg diphenhydramine to sleep and a multivitamin. His vitamins are children gummy ones for his age he has to take two. He had been receiving Concerta 54 mg for ADHD up until a week ago when his behaviors at school got worse. Talking back to teachers and bus driver. He was suspended for spit wads. his grades are failing and the concerta was not working. All day while awake he kept saying I love you mom over an over and bouncing his legs or feet but yawning like he was tired. Up moving around looking for things to get into etc. is this to much meds to be taking for his age. The sleeping all day today alone has made me concerned and the increase in hunger. This was his first day with Abilify. I called dr left a message never got a return call. What do I do as his mom to help him? I'm scared its to much meds. Help please I think he is confused in his mind and can't express what is going on with his body. Is this to much medication for a 12 year old to take?
I took abilify and it does make one hungry and sleepy, still speak to his Dr., he might need a dose adjustment, and by the way all atypical (or second-generation) antipsychotic medications like abilify tend to make one very hungry (seroquel and zyprexa too, etc.-).
With regards to the interaction, click on the link to have full access to it:
In my opinion, he is on a lot of medications at 12 yrs of age. Not totally clear what his symptoms are other than disruptive or disobedient behavior. It maybe that if his primary presenting symptom is depression then the Prozac with Abilify maybe more appropriate than Concerta for ADHD. ADHD meds can exacerbate the manic side of bipolar as well. At 12, I really encourage you to continue having him in therapy. He may resist, but he needs to address his issues and learn to cope with his illness.
Hello Lisamarie. Doses are often based upon weight of person. Could that be part of this dose size?
Is it a child psychiatrist prescribing? Am concerned about bi-polar this young. I would see another psychiatrist specializing in children to be sure this is needed. Moving from one med to another without taper can cause all kinds of reactions. Family docs often over prescribe as their time is tight and they want the parent to feel better. Since your son is having problems, a specialist is the answer.
For hunger, be sure it is fruits and vegetables. No snacking on sweets or chips, or he will put on a lot of weight unless he needs to do so, of course. Be sure he understands this is because of the medication and he will feel better, at least for the hunger.
These meds are working upon a brain that is still developing. It would concern me as a mother. You are trusting your inner feelings. Go with that and do more reading and more talking with a professional. Also have him checked for allergies which can be the real culprit in childhood behaviors.
Hope he improves and can enjoy his upcoming teen years. Karen
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 Mar 2010 • 5 answers
Posted 10 Oct 2011 • 4 answers
Posted 16 Feb 2013 • 15 answers
Posted 15 Oct 2013 • 4 answers
Posted 17 Dec 2016 • 2 answers